Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2008, 9:33 PM PDT for Inyo County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2008, 9:33 PM PDT (04:33 UTC)
- Expired
- Jul 14, 2008, 11:30 PM PDT
- In force
- 117 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 169 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 150437 FFWVEF CAC027-150630- /O.NEW.KVEF.FF.W.0023.080715T0433Z-080715T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 933 PM PDT MON JUL 14 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 1130 PM PDT. * AT 930 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PERSISTENT MODERATE TO HEAVY RAIN FROM A THUNDERSTORM OVER STATE ROUTE 168 IN THE VICINITY OF WESTGARD PASS...WHICH IS EAST OF BIG PINE. * THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY OVER THE MOUNTAINS BETWEEN BIG PINE AND DEEP SPRINGS VALLEY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3735 11828 3735 11805 3719 11803 3719 11826 $$ ADAIR
2 follow-up statements
000 WGUS75 KVEF 150539 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1035 PM PDT MON JUL 14 2008 CAC027-150630- /O.CON.KVEF.FF.W.0023.000000T0000Z-080715T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 1035 PM PDT MON JUL 14 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR NORTHWESTERN INYO COUNTY... AT 1027 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN OVER STATE ROUTE 168 IN THE VICINITY OF WESTGARD PASS...WHICH IS EAST OF BIG PINE. RADAR HAS INDICATED THAT THIS STORM IS BEGINNING TO WEAKEN...HOWEVER RUNOFF FROM EARLIER HEAVY RAINFALL WILL STILL AFFECT THE AREA THROUGH 1130 PM. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3735 11828 3735 11805 3719 11803 3719 11826 $$ ASG
000 WGUS75 KVEF 150632 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1128 PM PDT MON JUL 14 2008 CAC027-150638- /O.EXP.KVEF.FF.W.0023.000000T0000Z-080715T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 1128 PM PDT MON JUL 14 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM FOR NORTHWESTERN INYO COUNTY... AT 1125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PRODUCED HEAVY RAINFALL IN THE VICINITY OF WESTGARD PASS ON HIGHWAY 168 HAS WEAKENED. SOME LIGHT TO MODERATE RAINFALL CAN STILL BE EXPECTED THROUGH MIDNIGHT...BUT THE THREAT OF FLASH FLOODING HAS ENDED. CALIFORNIA HIGHWAY PATROL HAS INDICATED NO PROBLEMS ALONG HIGHWAY 168 WEST OF BIG PINE. LAT...LON 3735 11828 3735 11805 3719 11803 3719 11826 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:01 PM PDT, 32 minutes earlier.
Area forecast discussion, Jul 14, 9:01 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 901 PM PDT MON JUL 14 2008 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH TUESDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY PRODUCE HEAVY RAINFALL. STORM COVERAGE WILL GRADUALLY DECREASE BY THE MIDDLE TO LATTER PART OF THE WEEK AS DRIER SOUTHWEST FLOW DEVELOPS. && .UPDATE...THUNDERSTORM COVERAGE HAS DECREASED OVER MOST OF THE CWFA THIS EVENING. TWO EXCEPTIONS REMAIN. ONE IS AN OUTFLOW BOUNDARY WHICH HAS MOVED OUT OF UTAH INTO LINCOLN...CLARK AND MOHAVE COUNTIES. A FEW STORMS ARE STILL REGENERATING ALONG THIS BOUNDARY WITH A VERY SLOW DOWNWARD TREND IN BOTH COVERAGE AND INTENSITY. THE SECOND EXCEPTION IS IN NORTHERN INYO COUNTY. A LITTLE EARLIER IN THE EVENING...SATELLITE LOOPS SUGGESTED MULTIPLE BOUNDARY INTERACTIONS TAKING PLACE OVER ESMERALDA COUNTY...WHICH LED TO SEVERAL PULSE STORMS THERE. SINCE 7 PM...BOUNDARIES FROM THESE PULSE STORMS HAVE PROPAGATED INTO NORTHERN INYO COUNTY...WHERE SCATTERED SHOWERS AND STORMS ARE ONGOING AT THIS TIME. THESE STORMS ARE DEVELOPING FARTHER SOUTH WITH TIME...WHICH COULD LEAD TO MORE RAIN IN INDEPENDENCE BY 10 PM. FORTUNATELY...HEAVY RAIN APPEARS UNLIKELY. WILL UPDATE BY 930 PM TO REDUCE POPS TO SLIGHT CHANCE IN ALL AREAS EXCEPT THE TWO MENTIONED ABOVE. NO CHANGES ANTICIPATED BEYOND THE FIRST PERIOD. && .PREV DISCUSSION... 255 PM PDT MON JUL 14 2008 .SHORT TERM...SAME OLD STORY WITH WEAKENING UPPER LOW NEAR THE AREA COMBINING WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. SOME HEAVY RAIN HAS BEEN NOTED IN MOSTLY CLARK COUNTY BUT ALL AREAS WILL STILL SEE A CHANCE OF THUNDERSTORMS WITH HEAVY RAIN LATE THIS AFTERNOON AND EVENING. ANY CHANGE IN THE PATTERN WILL BE VERY GRADUAL AS THE UPPER LOW OR DEFORMATION ZONE CONTINUES TO WEAKEN AND SOUTHWEST FLOW GRADUALLY DEVELOPS OVER THE AREA. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ALL AREAS AGAIN TUESDAY AND THUNDERSTORM CHANCES ENDING ONLY IN SOME LOWER ELEVATIONS OF THE FAR WESTERN PART OF THE FORECAST AREA WEDNESDAY. .LONG TERM...THE LATEST MODEL GUIDANCE STILL INDICATING A SLOW DRYING TREND FROM WEST TO EAST ACROSS THE CWA IN THE EXTENDED TERM. LESS CLOUD COVER AND DIMINISHING MOISTURE WILL RESULT IN AN INCREASE IN TEMPERATURES...PROBABLY BACK TO ABOVE NORMAL. THUNDERSTORM CHANCES WILL BE MAINLY CONFINED TO THE EASTERN PORTIONS OF THE CWA WITH THE BEST CHANCE OVER MOHAVE COUNTY INTO THE WEEKEND. MODELS IN SOME DISAGREEMENT AT THE END OF THE PERIOD WITH THE PLACEMENT OF SYNOPTIC WEATHER FEATURES WHICH IN TURN AFFECTS WHETHER THERE WILL BE A RETURN OF MOISTURE TO THE AREA. DECIDED TO KEEP CHANCES LOW AT THIS POINT AND WAIT FOR CONSISTENT MODEL TRENDS. .AVIATION...FOR MCCARRAN...SKIES WILL REMAIN PARTLY CLOUDY ACROSS THE LAS VEGAS VALLEY THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME WITH THE MAIN THREATS...BRIEF HEAVY RAIN AND GUSTY WINDS. SCATTERED THUNDERSTORMS WILL CONTINUE IN ALL APPROACH CORRIDORS THROUGH EARLY THIS EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AND PRODUCE PERIODS OF HEAVY RAIN AND GUSTY WINDS BEFORE DIMINISHING OVERNIGHT. SKIES WILL BE PARTLY CLOUDY IN THE EVENING FOLLOWED BY PARTIAL CLEARING. .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 14, 5:56 AM PDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 556 AM PDT MON JUL 14 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-150000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 556 AM PDT MON JUL 14 2008 /556 AM MST MON JUL 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IN ADDITION TO DANGEROUS LIGHTNING AND POSSIBLY STRONG WINDS...LOCAL HEAVY RAIN COULD PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN TUESDAY FOLLOWED BY DECREASING COVERAGE WEDNESDAY AND INTO THE WEEKEND AS DRIER SOUTHWEST FLOW DEVELOPS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:01 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.